Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Is it normal to have cramping during hemodialysis?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2749 Questions
We are desperate. My husband has been on hemodialysis for 9 months now and we have had way too many complications. We attempted peritoneal dialysis prior but, did not have success. Main problem is severe cramping during hemodialysis so can't remove enough fluid and have been in the ER for pleural effusion on and off. Have had to have 1.5 fluid removed two weeks ago via thoracentesis (12/13/13) and 1.3 again this past Friday (1/1014). Levocarnitine during dialysis is making him have to interrupt the process cuz of diarrhea. And, when we get home after dialysis after receiving this medication, my husband is very confused and is up and down all night long!
Posted Sun, 2 Feb 2014 in Kidney Conditions
Answered by Dr. Anshul Varshney 3 hours later
Brief Answer: Detailed Advice Follows Detailed Answer: Dear Friend. Hi , I am Dr Anshul Varshney , I have read your query in detail , I understand your concern. Your husband is on maintenance hemodialysis , for End Stage Renal Disease. Cramping during dialysis is a very common problem. We recommend following interventions for this problem : 1. Minimize interdialytic weight gains 2. Prevention of dialysis-associated hypotension 3. Higher dialysate sodium concentration 4. Carnitine supplementation 5. Vitamin E Since he has been given Carnitine , so next thing that should be tried is Higher Dialysate sodium concentration. If he requires , thoracocentesis , inspite of regular dialysis, i recommend following things : 1. Maintain his dry weight 2. Hemodialysis minimum 3 times a week , for appropriate duration (usually 4 hours per sitting) 3. Check his serum albumin levels , if low , he may require Intravenous albumin during dialysis. 4. Maintain his Hemoglobin levels between 10-11 gm/dl. This is my personal opinion based on details available here. You may discuss my opinion with your doctor in charge. If you still have any query you may please ask me. Stay Healthy. Dr Anshul Varshney , MD
Above answer was peer-reviewed by
Follow-up: Is it normal to have cramping during hemodialysis? 13 hours later
Dr. Varshney, Thank you for your response and I hope to give you some additional information regarding my husband's situation. Tomorrow I will have recent lab values to relay to you. Dry weight was set at 61Kgs after 1st Thoracentesis 12/13/13. Most weight gain has been 3Kg interdialytic. Only rare incidence of hypotension. Carnitine is given IV currently at the end of dialysis and cramping has already occurred. We have oral Carnitine 330 mg. at home which we never started as the dialysis center opted to give it there at 1200 mg IV since insurance denied payment for the oral form. He is currently on Vit E 400 IU daily. We receive dialysis 3X/week at 4 hr. long intervals each treatment. Serum albumin 12/13/13 was 3.9. Hgb 12/29/13 was 10.6. after Thoracentesis 1/10/14, we stopped by dialysis for weight which was 60.5. It appears the only thing that hasn't been tried is a higher dialysate sodium concentration which I will inquire about tomorrow. K+ bath was changed from 2-3 12/7/13. I will update you on more recent labs when I receive them tomorrow evening. Thanking you in advance for your information and interest.
Answered by Dr. Anshul Varshney 8 minutes later
Brief Answer: Detail follows Detailed Answer: Dear Mam. I am happy to review the reports. They are not objectionable. Since you have tried the other options , you should discuss with your nephrologist regarding my opinion for dialysate solution. I would advise you not to discuss this with the technicians , you should discuss this with your doctor only. I would be happy to answer your further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor